Holter induced contact dermatitis

Tasleem Arif

Postgraduate Department of Dermatology, STDs and Leprosy. Jawaharlal Nehru Medical College (JNMC), Aligarh Muslim University (AMU), Aligarh, India

Corresponding author: Dr. Tasleem Arif, MBBS, MD, E-mail: dr_tasleem_arif@yahoo.com
Submission: 15.11.2014; Acceptance: 14.02.2015
DOI: 10.7241/ourd.20152.60


A 15 year old boy visited our dermatology outpatient department (OPD) with two days history of multiple reddish papules and pustules on his chest referred from General Medicine department. There is history of pruritis associated with the eruption. On detailed history, patient revealed that he had recurrent episodes of syncope. His documents revealed an electrocardiogram (ECG) with premature atrial contractions (PAC’s). With this clinical background, the general physician had referred him to a tertiary care hospital for cardiological consultation where he was advised 24-hour Holter monitoring. Patient admitted that during Holter monitoring he had mild itching and on the day of Holter removal he noticed mild erythema associated with itching on the chest where Holter was applied. Next day, he experienced severe itching and there were multiple reddish raised lesions on the chest. On examination his vitals were stable. Dermatological examination revealed multiple bright red erythematous papules and pustules present on the upper central chest with some lesions present more towards on the left side (Fig. 1). Many of these papules and pustules were present in a follicular distribution (Fig. 2). With such a history and further supported by cutaneous examination, a diagnosis of Holter induced contact dermatitis was made. However, the author couldn’t document contact dermatitis by patch testing due to the unavailability of the same. The patient was prescribed levocetrizine 10 mg daily. For topical application, he was prescribed a combination of mometasone furoate 0.1% w/w and fusidic acid 2% w/w cream. After one week, the lesions regressed completely.

Figure 1: Multiple erythematous papules and pustules over chest in a 15 year old boy
Figure 2: Close view of bright red erythematous papules and pustules with many of these lesions in a follicular distribution

This was probably a case of Holter induced contact dermatitis. Such cases are not so uncommon but they are rarely reported in the medical literature. Probably, ECG jelly used for Holter, continuous mechanical occlusion caused by the machine on the skin and material make up of the Holter itself can be contributory in causing such eruption. Therefore, a patch test can help to find the actual cause.


The examination of the patient was conducted according to the Declaration of Helsinki principles. Written informed consent was obtained from the patient for publication of this article and any accompanying images.


Source of Support: Nil

Conflict of Interest: None declared.



Other Resources

Our Dermatology Online

Current Issue
All Issues
Instruction for authors
Submit Manuscripts
Ethics in Publishing
For Reviewers
Editors & Publishers 
Contact Us